Purchase this article with an account.
ARTHUR H. NEUFELD, RICHARD M. CHAVIS, MARVIN L. SEARS; Original Articles: Degeneration Release of Norepinephrine Causes Transient Ocular Hyperemia Mediated by Prostaglandins. Invest. Ophthalmol. Vis. Sci. 1973;12(3):167-175. doi: https://doi.org/.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
One of the transient phenomena associated with degeneration release of neurotransmitter after postganglionic sympathetic denervation is hyperemia of the iris and conjunctiva. The hypothesis that this hyperemia is due to the synthesis and release of prostaglandins caused by the degenerating sympathetic nerves was investigated. Inhibition of the synthesis of prostaglandin with indomethacin prevented the hyperemia. Treatment with alpha-methyl-para-tyrosine to deplete the norepinephrinestores also prevented the hyperemia. Thus the transient ocular hyperemia associated with superior cervical ganglionectomy is caused by prostaglandins whose synthesis and release is dependent upon the release of norepinephrine from the degenerating nerve terminals. The relevance of our observations to a likely physiologic role of prostaglandins in the iris is discussed.
This PDF is available to Subscribers Only